Alert archive / Wyoming / High Wind Watches in 2024
High Wind Watch 21, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Apr 29, 2024, 2:34 AM MDT for Laramie County, Wyoming. It took effect at Apr 30, 2024, 9:00 AM MDT. It was in force for 8 min.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2024, 2:34 AM MDT (08:34 UTC)
- In effect from
- Apr 30, 2024, 9:00 AM MDT
- Expired
- Apr 30, 2024, 9:08 AM MDT
- In force
- 8 min
- Issued by
- NWS Cheyenne, WY
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 20 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 8.6 hours before the alert went out and 341 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 664 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
051 WWUS75 KCYS 290834 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 234 AM MDT Mon Apr 29 2024 WYZ110-300000- /O.UPG.KCYS.HW.A.0020.240430T0900Z-240501T0000Z/ /O.NEW.KCYS.HW.W.0021.240430T0900Z-240501T0000Z/ North Snowy Range Foothills- Including the cities of Elk Mountain and Arlington 234 AM MDT Mon Apr 29 2024 ...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 6 PM MDT TUESDAY... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80. * WHEN...From 3 AM to 6 PM MDT Tuesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger may occur. Continue to monitor the latest forecasts. && $$ WYZ106-107-116-117-300000- /O.UPG.KCYS.HW.A.0020.240430T1200Z-240501T0000Z/ /O.NEW.KCYS.HW.W.0021.240430T1200Z-240501T0000Z/ Central Laramie Range and Southwest Platte County-East Platte County-South Laramie Range-South Laramie Range Foothills- Including the cities of Federal, Vedauwoo, Horse Creek, Pumpkin Vine, Guernsey, Wheatland, Whitaker, Buford, and Bordeaux 234 AM MDT Mon Apr 29 2024 ...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 6 PM MDT TUESDAY... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...South Laramie Range and Foothills including the Interstate 80 Summit between Cheyenne and Laramie, Bordeaux area along Interstate 25 between Chugwater and Wheatland, and East Platte County. * WHEN...From 6 AM to 6 PM MDT Tuesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger may occur. Continue to monitor the latest forecasts. && $$ WYZ118-300000- /O.NEW.KCYS.HW.A.0021.240430T1500Z-240501T0000Z/ Central Laramie County- Including the cities of Cheyenne 234 AM MDT Mon Apr 29 2024 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Central Laramie County. * WHEN...From 9 AM to 6 PM MDT Tuesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger may occur. Continue to monitor the latest forecasts. && $$ Wills
3 follow-up statements
923 WWUS75 KCYS 292028 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 228 PM MDT Mon Apr 29 2024 WYZ110-301200- /O.CON.KCYS.HW.W.0021.240430T0900Z-240501T0000Z/ North Snowy Range Foothills- Including the cities of Elk Mountain and Arlington 228 PM MDT Mon Apr 29 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 AM TO 6 PM MDT TUESDAY... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80. * WHEN...From 3 AM to 6 PM MDT Tuesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ WYZ106-107-116-117-301200- /O.CON.KCYS.HW.W.0021.240430T1200Z-240501T0000Z/ Central Laramie Range and Southwest Platte County-East Platte County-South Laramie Range-South Laramie Range Foothills- Including the cities of Wheatland, Vedauwoo, Horse Creek, Bordeaux, Federal, Whitaker, Buford, Pumpkin Vine, and Guernsey 228 PM MDT Mon Apr 29 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM TO 6 PM MDT TUESDAY... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...South Laramie Range and Foothills including the Interstate 80 Summit between Cheyenne and Laramie, Bordeaux area along Interstate 25 between Chugwater and Wheatland, and East Platte County. * WHEN...From 6 AM to 6 PM MDT Tuesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ WYZ118-301200- /O.CON.KCYS.HW.A.0021.240430T1500Z-240501T0000Z/ Central Laramie County- Including the cities of Cheyenne 228 PM MDT Mon Apr 29 2024 ...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph possible. * WHERE...Central Laramie County. * WHEN...From Tuesday morning through Tuesday afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger may occur. Continue to monitor the latest forecasts. && $$ Brothers
104 WWUS75 KCYS 300756 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 156 AM MDT Tue Apr 30 2024 WYZ110-302345- /O.CON.KCYS.HW.W.0021.240430T0900Z-240501T0000Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 156 AM MDT Tue Apr 30 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 AM TO 6 PM MDT TUESDAY... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80. * WHEN...From 3 AM to 6 PM MDT Tuesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ WYZ106-107-116-117-302345- /O.CON.KCYS.HW.W.0021.240430T1200Z-240501T0000Z/ Central Laramie Range and Southwest Platte County- East Platte County-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Wheatland, Guernsey, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 156 AM MDT Tue Apr 30 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM TO 6 PM MDT TUESDAY... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...South Laramie Range and Foothills including the Interstate 80 Summit between Cheyenne and Laramie, Bordeaux area along Interstate 25 between Chugwater and Wheatland, and East Platte County. * WHEN...From 6 AM to 6 PM MDT Tuesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ WYZ118-302345- /O.CON.KCYS.HW.A.0021.240430T1500Z-240501T0000Z/ Central Laramie County- Including the city of Cheyenne 156 AM MDT Tue Apr 30 2024 ...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON... * WHAT...West winds 25 to 35 mph with brief gusts up to 60 mph possible. * WHERE...Central Laramie County. * WHEN...From Tuesday morning through Tuesday afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger may occur. Continue to monitor the latest forecasts. && $$
199 WWUS75 KCYS 301508 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 908 AM MDT Tue Apr 30 2024 WYZ118-010000- /O.UPG.KCYS.HW.A.0021.000000T0000Z-240501T0000Z/ /O.EXA.KCYS.HW.W.0021.000000T0000Z-240501T0000Z/ Central Laramie County- Including the cities of Cheyenne 908 AM MDT Tue Apr 30 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph possible. * WHERE...Central Laramie County. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger may occur. Continue to monitor the latest forecasts. && $$ WYZ106-107-116-117-010000- /O.CON.KCYS.HW.W.0021.000000T0000Z-240501T0000Z/ Central Laramie Range and Southwest Platte County-East Platte County-South Laramie Range-South Laramie Range Foothills- Including the cities of Guernsey, Bordeaux, Pumpkin Vine, Vedauwoo, Federal, Horse Creek, Whitaker, Wheatland, and Buford 908 AM MDT Tue Apr 30 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...South Laramie Range and Foothills including the Interstate 80 Summit between Cheyenne and Laramie, Bordeaux area along Interstate 25 between Chugwater and Wheatland, and East Platte County. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger may occur. Continue to monitor the latest forecasts. && $$ WYZ110-010000- /O.CON.KCYS.HW.W.0021.000000T0000Z-240501T0000Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 908 AM MDT Tue Apr 30 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger may occur. Continue to monitor the latest forecasts. && $$ Charnick
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Apr 28, 10:40 PM MDT, 3 hours 54 minutes earlier. Its key messages:
- A High Wind Watch has been issued for strong winds early Tuesday morning through Tuesday afternoon across the Laramie Range.
- Active extended forecast period with multiple rounds of rain and snow showers with occasional thunder possible daily through the weekend.
Area forecast discussion, Apr 28, 10:40 PM MDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1040 PM MDT Sun Apr 28 2024
.KEY MESSAGES...
- A High Wind Watch has been issued for strong winds early
Tuesday morning through Tuesday afternoon across the Laramie
Range.
- Active extended forecast period with multiple rounds of rain
and snow showers with occasional thunder possible daily
through the weekend.
&&
.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 245 PM MDT Sun Apr 28 2024
As the low continues to remain nearly stationary along the NE/SD
border, a shortwave embedded in the flow is kicking off some showers
across areas along and west of the Laramie Range, these will likely
fall as rain at lower elevations and snow at the highest peaks in
the mountains. A rumble of thunder is possible, but strong or severe
storms are not expected with little to no additional precipitation
accumulation. After the showers have died off this evening, and
skies begin to clear, temperatures are expected to drop with a low
chance of areas of patchy fog and low clouds in the far eastern
Nebraska panhandle. As a messy, weak, low amplitude ridge moves over
southeast Wyoming and western Nebraska tomorrow, mostly dry
conditions are expected with afternoon highs in the 60s to 70s.
Monday late afternoon/evening though, a low passes to the north of
the forecast area, but the trough dips just low enough to kick off
more precipitation chances, and bring in cooler temperatures.
Precipitation type this time will be mostly rain with snow in the
mountains. However, areas of Carbon County and the Laramie Valley
may briefly transition over to snow or at least a rain/snow mix
early Tuesday morning. Precipitation accumulation is expected to be
minimal with 2 to 5 inches of snow possible in the mountains and
less than 0.02 to 0.25 inches of rain at lower elevations. In
addition to increasing precipitation chances, winds will also begin
to increase. Refer to the long term discussion for further
details.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 245 PM MDT Sun Apr 28 2024
Tuesday will begin with an upper level low across the PacNW
with multiple shortwaves passing in the flow through the middle
of the week. The initial vort max passage with a surface low
positioned neat the WY/MT/SD border will likely lead to gusty
winds across the CWA with this bora wind event. Additionally,
strong downward omega fields develop across the Laramie Range as
the 110 kt jet exit shifts just to the north. Decided to go
ahead with a High Wind Watch starting early Tuesday morning for
much of the Laramie Range in southeast WY, including Interstate
25 between Cheyenne and Wheatland and Interstate 80 between
Cheyenne and Laramie. Wind gusts around 60 mph will be possible,
especially late Tuesday morning in the wake of the trough axis
passage. However, this event will likely be short in duration.
Local in-house guidance is hinting at the high wind potential,
but probabilities are slightly lower than typical high wind
events. Latest GFS has delayed the timing of the trough by 3-6
hours compared to 24 hours ago, which is also highlighted by in-
house guidance. Will need to continue to monitor these trends
as they will have significant impacts to the timing of this
potential for high winds.
With Tuesday mornings frontal passage, a few light showers will be
possible. However, the next best chance for precipitation will come
Wednesday afternoon into Thursday as the secondary vort max swings
through our area associated with the same larger scale upper level
low now over the north-central CONUS. Favorable isentropic lift with
this system could lead to widespread showers, likely as rain east of
I-25 and snow farther west. We could even see a few thunderstorms
Wednesday afternoon with the surface low deepening across eastern
CO. However, high uncertainty remains with timing of magnitude of
colder air worked into our CWA. 60% of GEFS membership favors a
colder solution, but still disagree on exact timing of the upper
level trough passage. Most EC members are favoring a more
progressive solution.
An active pattern looks to continue into the weekend and early next
week with multiple shortwave passages and possibly another Pacific
wave approaching from the west. This will bring numerous chances for
showers, but coverage will likely remain scattered. Should see a
gradual warm up headed towards early next week with temperatures
climbing 10-15F degrees above normal for early May.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 1040 PM MDT Sun Apr 28 2024
Quiet overnight expected with only a few lingering showers around.
These showers will likely not impact any terminals. VFR conditions
are expected at all terminals. However, there is a 30 percent chance
of MVFR CIGs at KCDR overnight, but confidence in this occurring
is low at this time. Breezy conditions are likely throughout the
day Monday at southeast Wyoming terminals. Increasing clouds
and showers will also be possible at these terminals during the
evening hours due to an incoming disturbance.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Tuesday morning through Tuesday afternoon
for WYZ106-107-116-117.
High Wind Watch from late Monday night through Tuesday
afternoon for WYZ110.
NE...None.
&&
SHORT TERM...LEG
LONG TERM...MB
AVIATION...SFHazardous weather outlook, Apr 28, 2:00 PM MDT, 12 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 200 PM MDT Sun Apr 28 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>105-108-109-111>115-118- 119-292000- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Goshen County-Central Carbon County- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- Central Laramie County-East Laramie County- 200 PM MDT Sun Apr 28 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Another period of light rain and snow possible Monday night into Tuesday. Little to no accumulation expected. .Spotter information statement... Spotter activation will not be needed. WYZ106-107-110-116-117-292000- Central Laramie Range and Southwest Platte County- East Platte County-North Snowy Range Foothills- South Laramie Range-South Laramie Range Foothills- 200 PM MDT Sun Apr 28 2024 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A High Wind Watch has been issued for the wind-prone areas of southeast Wyoming and western Nebraska early Tuesday morning through Tuesday afternoon for west wind gusts up to 60 mph. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 2:34 AM MDT | High Wind Warning | CYS | Albany, Carbon, Laramie, Platte | 39 hr |
| Apr 29, 2:47 AM MDT | Fire Weather Watch | CYS | Goshen | 23 hr |
Nearby
High Wind Watches in Wyoming, 2024Every high wind watch in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.